Aa
Aa
A
A
A
Close
573297 tn?1304709140

What do I do?

I am Bipolar 1...I am having a very hard time at this moment....I had stopped taking my meds two weeks ago because I gained 35 lbs on it and my self esteem is plummeting because of it. Though my esteem is also suffering because I have no money....I am at the mercy of the welfare system here in Canada because I am waiting to be fast tracked on disability because I couldn't work....I just couldn't do it anymore. But welfare gave me 600 when my rent alone is 900 bucks....do the math right....quite the deficit. I am freaking out...I don't know what to do? Do I need to go out and work until my disability comes in....but can I even cause I have acquired a part time job and I have called in twice in six shifts...not good odds...trust me I don't want to ruin my name on the job scene either. I am so afraid....how am I going to live on that for eight weeks? Then I don't know if I can work...

After the episode I had yesterday with thoughts of suicide or running away with my son....going back and forth in my head, I went back on my medication....my pdoc doubled my lithium....I don't understand why he won't "stabilize" me on the other meds I asked for that will help lose this weight...cause now getting heavier, my fibromyalgia has kicked in as well. I am just a mess right now....anything can set me off....sorry about the rambling but I have no counselor and I am trying to get one....someone to talk to because I am becoming too taxing on my friends....and my parents aren't supportive at all....I don't know what to do at all...I don't know what I want.....does anyone have anything?
7 Responses
Sort by: Helpful Oldest Newest
626901 tn?1261872805
sorry, bear, but the best i can do for ya is a virtual hug and to tell ya to hang in there. I'm seriously not familiat with conadian systems so I'm not much good to ya.  Send me a private message if ya need to IM chat....I have yahoo.
Helpful - 0
637021 tn?1223018617
>>>HUGS<<<
I can only imagine what you are going through.
Just release your stress by plopping on the couch for a few, watch some senseless tv, and then regroup. As humans, we are great survivors.
I cant really preach much, cuz Im not doing that well either..
I just hope everything gets better. =)
Helpful - 0
Avatar universal
I am sorry to hear about the situation that you are finding yourself in right now. This is not an easy illness to deal with alone. I could not imagine trying to cope with what you are, you should be proud that you are doing as well as you are and that your caring for you child. Things will eventually even out. As for the money situation God bless you... it is hard enough without having to worry about that. I am so sorry your having to go through so much.

Please stay on your medication- I thought that Canada had socialized medicine that the medical care was less expensive as well as medications? Pardon my ignorance. I just hate your having such a hard time.

The biggest thing is don't worry about your weight right now... Easier said than done but get back on your medication get stable. You can't consider doing anything with out that. Once that is done then worry about the rest.

Unfortunately alot of the medications for Bipolar cause weight gain. Lithium alone usually causes carbohydrate cravings and those simply sugars with the water retention that lithium causes, that will cause you to gain weight, if your not careful. Not trying to tell you how to diet especially with your circumstances right now but when things get more normal you could look at what your eating and see if there is something you can do about that. Sometimes eating more protein and less simple sugars (bread, potatoes, sweets) and more green leafy veggies and getting out and walking will help to balance out, what the lithium adds. Cutting out sweet sodas and drinking more water helps too. My daughter became unstable in August and still hasn't quite gotten back to her level of normal, in the mean time between then and now she has gained almost 25 pounds (she is 15 and is only 5ft6in) she has huge self esteem issues and well NO clothes that fit. But trying to tell her how to eat while she isn't stable is like adding fuel to the fire. She thinks when I mention what she is eating that I am telling her she is fat (which she is not but that is her mind set). Her counselor told her to just NOT worry about it once she gets stable then we will get the weight under control. So keep that mind set once things get more normal I will worry about my weight then.

I wish I could help, I will keep you in my thoughts. Stay strong.
Helpful - 0
212753 tn?1275073111
come here as often as you need. We understand like nobody else in the world can.
you and your son are in my prayers
Blessed Be
Venora
Helpful - 0
561706 tn?1333947274
I have been homeless and on disability.  I did move into a small apartment for a few years.  I was pretty poor and not too happy about it, but it turned out to be temporary.  I've worked the same job now for 10 years.  I've had ups and downs with my bipolar during that time, but I've been able to stay afloat.  I don't earn much money now, but I work with kids and that has seemed to be a positive influence on my life and my moods.

What I really want to say is that I've had weight gain, too, and have been very upset about it.  I lost 20lbs. a couple of years ago, but still want to drop another 20lbs.  
But recently I've been coming out of a depression a bit and suddenly it's not bothering me so much.  I'm crediting this to feeling better in general with better self-esteem.

Take the help you can get right now and reach out where you can.  This may only be a temporary situation.  Getting back on your meds is the best "first line" action you can take.  This isn't a good time to be making changes to your meds (with out you doc).
Good wishes.
Helpful - 0
599945 tn?1240382354
sorry to hear you are having such a difficult time. i find the weight gain can only be controlled with absolute attention to diet and exercise and with lithium , drink lots of water to help your kidney function. have you tried reading? there's a very good book called the 'mindful way through depression' and like most books take what you need and leave the rest. it does contain some good insights into stopping negative thinking and has some good memitation exercises. hope it all starts to get better for you soon.
Helpful - 0
605458 tn?1539228808
I completely understand your depression and anxiety being compounded by weight gain. It can really do a number on your self-esteem, which is already fragile. I don't have any answers for your financial situation, but I don't think stopping your meds is going to help you cope with these challenges. Ideally, you would find a doctor that would consider trying other meds, but in the meantime, if these were helping your mood, it is probably best to stay on them. Being off of them will only cause your outlook to be worse.
Helpful - 0
Have an Answer?

You are reading content posted in the Bipolar Disorder Community

Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.